, a bio/informatics shared resource is still "open for business" - Visit the CDS website


Dan Roden
Faculty Member
Last active: 3/24/2020

Cellular basis of drug-induced torsades de pointes.

Roden DM
Br J Pharmacol. 2008 154 (7): 1502-7

PMID: 18552874 · PMCID: PMC2492095 · DOI:10.1038/bjp.2008.238

Striking QT prolongation and the morphologically distinctive ventricular tachycardia torsades de pointes can occur in up to 5% of patients treated with certain antiarrhythmic drugs. This adverse drug reaction also occurs, albeit far less frequently, during therapy with a range of drugs not used for cardiovascular indications; examples include certain antibiotics, antipsychotics and antihistamines. The common mechanism for drug-induced torsades de pointes is inhibition of a specific repolarizing potassium current, I(Kr). The key question facing clinicians, regulators and those who develop drugs is why torsades de pointes only occurs in some patients exposed to I(Kr) block. This paper reviews the clinical, cellular, molecular and genetic features of the arrhythmia that may provide an answer to this question and proposes future studies in this area.

MeSH Terms (8)

Anti-Arrhythmia Agents Delayed Rectifier Potassium Channels Drug-Related Side Effects and Adverse Reactions Electrophysiology Humans Long QT Syndrome Risk Factors Torsades de Pointes

Connections (1)

This publication is referenced by other Labnodes entities:

Links